MAUDE Adverse Event Report: LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number CNA19
Medical Device Problem Codes Gradient Increase (1270); Difficult to Open or Close (2921)
Health Effect - Clinical Codes Aortic Insufficiency (1715); Aortic Valve Stenosis (1717)
Date of Event 08/08/2019
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer was notified of the following event which took place at fortis (b)(6).A patient underwent aortic valve replacement using crown prt 19mm valve on (b)(6) 2019.On routine predischarge echo done on (b)(6) 2019, she was found to have high transvalvular gradient (65mmhg), valve area of 0.6 cm with high lvedp.Only two leaflets of the valve were moving, third leaflet could not be visualized.Cardiac mri was therefore done on (b)(6) 2019 which also confirmed that only two leaflets were moving.In view of echo and cardiac mri findings, she was re-explored on (b)(6) 2019.Intraoperatively, one of the leaflets was not mobile and the edges of this leaflet going beyond the edges of other two leaflets.The valve was explanted and replaced with similar size valve.Intraoperative echo showed normal valve functioning valve.
 
Additional Manufacturer Narrative
The manufacturing and material records for the crown prt aortic pericardial heart valve, model # cna19, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.
 
Additional Manufacturer Narrative
The valve was returned to livanova for evaluation and it was received on october 04, 2019.The review of the manufacturing and quality control data filed in the dhr of the returned crown prt valve sn (b)(6) confirmed that each manufacturing and inspection operation was followed by the appropriate signature and date, indicating that the process was performed in accordance with livanova specifications, including an integrity test performed on january 29, 2019.The returned product was received in a carton box, in the original packaging, and appeared in general good storage conditions.At the preliminary inspection, the valve appeared with a leaflet having an unnatural shape and configuration (it was in the open position) but was free to move manually.After decontamination, the visual inspection revealed several damaged areas, reasonably due to contact with surgical instrument, during the explanting procedure.A quite significant deformation of the valve was observed, in terms of circularity.The deformation of the valve is particularly evident in correspondence of the post iii, as documented in pictures.After the stent removal from the pericardium and dacron, it was inspected resulting not broken despite a large deformation.The dimensional and geometrical analysis, performed by means of optical instrument (i.E profile projector), confirmed a deformation in terms of: circularity: more than 0.3 mm of difference between the maximum and minimum diameter; deflection of the posts respect the principal symmetrical axis: more than 3 degrees in both posts i and iii, but in opposite direction.Based on the performed analysis, the cause of the stent deformations has to be associated with a mishandling.A squeeze of the post iii, in radial direction and to the center of the valve, induced a deflection of the post i in opposite direction (from the center to the out).This scenario, even if it is not possible to totally exclude that it could be due to the explanting procedure, has to be more reasonably associated to an inadvertent mishandling that occurred during the implanting procedure.This speculation can be consistent with the description of the behavior of the leaflet that was not able to correctly coapt with the other two ones, resulting in a apparently blocked configuration in closed position as reported in the case history: [¿] one of the leaflets was not mobile and the edges of this leaflet going beyond the edges of other two leaflets.The root cause is thus deemed to be a procedural mis-handling and is not due to a pre-existing valve defect.

Brand Name
CROWN PRT PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc
MDR Report Key9050377
Report Number1718850-2019-01082
Device Sequence Number19381259
Product Code LWR
UDI-Device Identifier00896208000504
UDI-Public(01)00896208000504(240)CNA19(17)231231
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/06/2019
Report Date (Section F) 08/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberCNA19
Device Catalogue NumberCNA19
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/16/2019
Device Age8 MO
Event Location Hospital
Date Report to Manufacturer08/16/2019
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/16/2019
08/16/2019
Initial Report FDA Received Date09/13/2019
Supplement Report FDA Received Date10/27/2019
11/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR